Immune Checkpoint Inhibitor-Mediated Myasthenia Gravis.
J Emerg Med. 2020 Jun 18;:
Authors: Ho AK, Cooksley T
BACKGROUND: Immune checkpoint inhibitors (ICIs) have a wide range of toxicities affecting potentially any organ system stemming from increased activity within the T-cell lineage similar to that observed in autoimmunity.
CASE REPORT: A 57-year-old man with metastatic papillary renal cell carcinoma treatment with combination ICI therapy presented with a history of rapidly progressive diplopia. Neurological examination revealed bilateral fatigable ptosis and asymmetrical ophthalmoplegia. His clinical findings were in keeping with an immune-mediated myasthenia gravis. He was immediately commenced on 1 mg/kg of intravenous methylprednisolone and pyridostigmine 60 mg 3 times a day. On day 2 of admission he was given 1 g/kg of intravenous immunoglobulins. He made a rapid and full clinical recovery. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Immune-mediated myasthenia gravis is an important toxicity of ICIs. Early recognition and treatment of this presentation may reduce the significant morbidity and mortality associated with it.
PMID: 32565169 [PubMed - as supplied by publisher]